Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 133, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 7:44 PM CDT for 4 counties in Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 7:44 PM CDT (00:44 UTC)
- Expired
- Jun 16, 2017, 8:32 PM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crawford County, WI, Grant County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
518
WUUS53 KARX 170044
SVRARX
WIC023-043-103-123-170145-
/O.NEW.KARX.SV.W.0133.170617T0044Z-170617T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
744 PM CDT FRI JUN 16 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
South central Vernon County in southwestern Wisconsin...
Northeastern Grant County in southwestern Wisconsin...
Richland County in southwestern Wisconsin...
Northeastern Crawford County in southwestern Wisconsin...
* Until 845 PM CDT
* At 743 PM CDT, severe thunderstorms were located along a line
extending from near Clayton to 9 miles east of Harpers Ferry,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Clayton around 750 PM CDT.
Boscobel around 805 PM CDT.
Richland Center around 810 PM CDT.
Muscoda around 820 PM CDT.
Fennimore around 825 PM CDT.
Other locations impacted by these severe thunderstorms include
Germantown, Westport, Excelsior, Preston and Lone Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4328 9106 4349 9091 4348 9068 4355 9066
4355 9019 4317 9019 4320 9026 4321 9029
4320 9043 4283 9043
TIME...MOT...LOC 0043Z 301DEG 31KT 4343 9071 4323 9097
HAIL...0.75IN
WIND...60MPH
$$
Rogers3 follow-up statements
848
WWUS53 KARX 170103
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
803 PM CDT FRI JUN 16 2017
WIC023-043-103-123-170145-
/O.CON.KARX.SV.W.0133.000000T0000Z-170617T0145Z/
Vernon WI-Grant WI-Richland WI-Crawford WI-
803 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL VERNON...NORTHEASTERN GRANT...RICHLAND AND
NORTHEASTERN CRAWFORD COUNTIES...
At 803 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of La Farge to 7 miles northwest of
Muscoda, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Muscoda around 810 PM CDT.
Richland Center around 815 PM CDT.
Other locations impacted by these severe thunderstorms include
Germantown, Westport, Excelsior, Preston and Lone Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4312 9083 4348 9075 4348 9068 4355 9066
4355 9019 4317 9019 4320 9026 4321 9029
4320 9043 4283 9043
TIME...MOT...LOC 0103Z 266DEG 33KT 4352 9053 4326 9055
HAIL...0.75IN
WIND...60MPH
$$
Rogers261
WWUS53 KARX 170113
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
813 PM CDT FRI JUN 16 2017
WIC023-043-123-170123-
/O.CAN.KARX.SV.W.0133.000000T0000Z-170617T0145Z/
Vernon WI-Grant WI-Crawford WI-
813 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL VERNON...
NORTHEASTERN GRANT AND NORTHEASTERN CRAWFORD COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Wisconsin.
LAT...LON 4321 9029 4321 9035 4320 9044 4321 9054
4321 9057 4343 9061 4355 9060 4355 9019
4329 9019 4317 9020
TIME...MOT...LOC 0113Z 274DEG 35KT 4355 9039 4329 9041
$$
WIC103-170145-
/O.CON.KARX.SV.W.0133.000000T0000Z-170617T0145Z/
Richland WI-
813 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR RICHLAND COUNTY...
At 813 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Hillsboro to near Richland Center,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
these severe thunderstorms will remain over mainly rural areas of
Richland County, including the following locations: Germantown, Lone
Rock, Rockbridge, Ithaca and Cazenovia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9029 4321 9035 4320 9044 4321 9054
4321 9057 4343 9061 4355 9060 4355 9019
4329 9019 4317 9020
TIME...MOT...LOC 0113Z 274DEG 35KT 4355 9039 4329 9041
HAIL...<.75IN
WIND...60MPH
$$
Rogers870
WWUS53 KARX 170132
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
832 PM CDT FRI JUN 16 2017
WIC103-170142-
/O.CAN.KARX.SV.W.0133.000000T0000Z-170617T0145Z/
Richland WI-
832 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Wisconsin.
LAT...LON 4321 9029 4321 9035 4320 9044 4321 9054
4321 9057 4343 9061 4355 9060 4355 9019
4329 9019 4317 9020
TIME...MOT...LOC 0131Z 301DEG 31KT 4347 9021 4321 9023
$$
RogersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:50 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 16, 6:50 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 650 PM CDT Fri Jun 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 235 PM CDT Fri Jun 16 2017 At 2 PM, a short wave trough moving through northwest Wisconsin was producing scattered showers and storms across central and northern Wisconsin. This system will move east across northern Wisconsin and be located in western Upper Michigan by this evening. As this occurs, a dry line will settle south toward the Interstate 90 corridor. Dew points will be in the mid and upper 50s north of the dry line and in the lower and mid 60s south of it. As temperatures climb into the lower to mid 80s this afternoon, the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg range south of the Interstate 94. This CAPE will be building ahead of an approaching short wave trough (currently located over western Minnesota). The CAM models are in good agreement thunderstorms will develop across east-central and south-central Minnesota between 16.19z and 16.21z. The latest RAP suggest that there will be sufficient deep shear that they will quickly develop into supercell thunderstorms and then as their cold pools coalesce the 0-3 km shear would favor a line of storms to move through east and southeast through the area. The main severe weather threat with these storms will be large hail and wind through 16.23z, and then evolve into primarily a wind threat which would last through 17.03z. While there is a severe weather threat across the entire area, the greatest chance looks to be along and south of the Interstate 90 corridor where the instability will be the greatest. For Saturday afternoon and night, a stronger short wave and surface cold front will be moving through the region. Like the past couple of days, the best instability will be well south of our forecast area. However, there will still be 1000 to 2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into southwest and central Wisconsin. There may be sufficient deep shear for a few supercell storms to develop. Both the HRRR and ARW suggest this possibility. Meanwhile the NMM would suggest that these storms would develop across east-central Iowa, northern Illinois, and southeast Wisconsin. If this does occur, the primary severe weather threats would be large hail and damaging winds. There was a slight shift southward in the latest SPC Day 2 Outlook and this seems realistic. .LONG TERM...(Sunday through Friday) Issued at 235 PM CDT Fri Jun 16 2017 In the wake of this system, a much cooler air mass will move into the region. 850 mb temperatures will fall into the 7 to 9C range by Sunday afternoon and remain there for much of Monday. As a result, high temperatures will only range from the upper 60s to mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km mean layer CAPES up to 1000 J/kg, scattered diurnally driven afternoon and evening showers and thunderstorms will be possible across much of the Upper Mississippi River Valley. On Wednesday and Wednesday night, another short wave trough will move through the region. While the GFS and ECMWF are still differing on the amount of instability ahead of this system, there looks to be sufficient shear for the potential of supercell development. This system will have to watched over the next several days. From Thursday into Friday, the models hint at additional short wave troughs moving along the US/Canadian border, but there has been little consistency in the timing of these system. Due to this, there is a broad brush of showers and thunderstorms chances during this time period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 650 PM CDT Fri Jun 16 2017 Thunderstorms will continue at the TAF sites through early evening. Expect large hail and wind gusts of 40 to 60 kts possible in any severe storms. Also, anticipate IFR conditions in any steadier rains or storms. The strongest storms will push east of the TAF sites by late evening. && .CLIMATE... Issued at 235 PM CDT Fri Jun 16 2017 The first half of June was the warmest at both La Crosse WI and Rochester MN. Through the first half of June, the average temperature at La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 73.3 degrees in 2005. Records date back to 1873. Meanwhile during this same time period, the average temperature at Rochester International Airport was 72.5 degrees. This was 7.1 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 71.1 degrees in 1956. Records date back to 1886. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Wetenkamp CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Fri Jun 16 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171730- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1220 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are looking more likely across the entire area in the 4-10 pm window. Severe storms are likely as well, especially near and south of Interstate 90. An area of thunderstorms is expected to develop in the late afternoon, near or east of Interstate 35, and shift east through 10 pm. Isolated storms may also form east of that area. Large hail and damaging winds are the main threats. Southwestern Wisconsin and northeast Iowa seem to have a higher chance of more widespread damaging winds. Locally heavy rain could also cause some temporary minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue Saturday, with the greatest chance over northeast Iowa into southwest Wisconsin. While a few stronger storms can't be ruled out, the greater risk for severe storms will be found south of the local area. Additional small chances for thunderstorms will continue Sunday through Tuesday, and then again next Thursday. At this time, the main threat from any storms appears to be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is looking more probable in the 4-10 pm window, especially near and south of interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, Jun 16, 7:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 1 NNE FRENCH ISLAND 43.88N 91.26W
06/16/2017 M49 MPH LA CROSSE WI ASOS
ASOS STATION LSE, LA CROSSE REGIONAL
AIRPORT.
&&
DBLocal storm report, Jun 16, 7:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL INDEPENDENCE 44.36N 91.42W
06/16/2017 E2.50 INCH TREMPEALEAU WI PUBLIC
HAIL SIZE ESTIMATED FROM PHOTO. TIME
ESTIMATED FROM RADAR.
&&
MHSpecial weather statement, Jun 16, 7:27 PM CDT, 17 minutes before
Special Weather Statement National Weather Service La Crosse WI 727 PM CDT Fri Jun 16 2017 WIZ029-170200- Clark- Including the city of Neillsville 727 PM CDT Fri Jun 16 2017 ...Severe Storms Moving into Clark County... An area of strong to severe thunderstorms will move northeast across Clark County through 9 pm. Large hail and damaging winds have been reported with many of the storms this evening south of Clark county. Lightning will be common. If you have outdoor plans this evening, be weather aware. Know a place to shelter in a sturdy building and get there if storms approach.
Local storm report, Jun 16, 7:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST 1 NNE FRENCH ISLAND 43.87N 91.25W
06/16/2017 M49 MPH LA CROSSE WI ASOS
&&Local storm report, Jun 16, 7:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 2 NNE ARCADIA 44.28N 91.48W
06/16/2017 E2.00 INCH TREMPEALEAU WI PUBLIC
RELAYED VIA WKBT.
&&Local storm report, Jun 16, 7:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 5 S VIROQUA 43.49N 90.89W
06/16/2017 VERNON WI AMATEUR RADIO
LARGE TREE DOWNS.
&&
MHThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:04 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 41 min |
| Jun 16, 7:22 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 68 min |
| Jun 16, 7:26 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 49 min |
| Jun 16, 9:18 PM CDT | Special Weather Statement | ARX | Crawford, Grant | 57 min |
| Jun 16, 10:11 PM CDT | Special Weather Statement | ARX | Grant | 34 min |
| Jun 16, 10:16 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.